As ever, time’s run away from me completely, and I’m long behind on this project, which I’d fully intended on keeping much more up to date than I have managed so far! However, determined things are going to change from here on and the simplest way of ensuring that happens is by making this a public ‘diary’ rather than primarily private. So, to set the scene – there’s been quite a few things happening of interest. Firstly, I have carpal tunnel – my Consultant amazed me by not only being kind enough to stick my name down on some probably imaginary ‘cancellation’ list (to my knowledge few med secretaries would have time to administer such a thing if it were available) but also got me an appt through within 3 weeks or so of doing so which was quite incredible. So the 13th April (don’t worry – NOT a Friday, although I’m totally not superstitious so of no interest to me anyway) saw me up at the Royal (Victoria Hospital) duly having my right hand wrist injected. Not knowing what to expect was possibly a good thing. It was without doubt one of THE most painful injections (and I’ve had tons in my lifetime) I’ve had in some time. The LA was possibly the worst of the two being the first and a fair volume of fluid to put into a fairly tiny space. Once that left me feeling as if I’d lost my entire first 3 fingers, he then proceeded to inject what seemed like an equally huge volume of steroid which was still fairly painful too to get put in. Then just put into an ordinary wrist splint and sent home with instructions to rest the wrist for 2 days total and 4 restrictive which I duly did. Sad to say though, the procedure totally failed in that wrist and now almost a month on the right hand is no better. However, I’ve already got an appt through for him to treat the left one, which is much more likely to respond given I feel CTS is its only problem, unlike my right.However within a week or so of having that lot to cope with, my bone pain once again took center stage. I’d begun a new narcotic patch treatment (Transtec) on the 13th, which at one point did look like it was helping, but the effect only seemed to hold for a few days, before the pain returned bit by bit until last week, when it peaked early on Tues morning to an utterly mindblowing 10/10 (felt more like a 20/10 to be honest at the time!). I’d already started increasing the other oral narcotics also in an endeavour to cope with it, but once again it just felt like nothing was helping. SO, my GP later that morning suggested I upped the patch dose to the next strength (52.5) and drop back on the oral meds over the next few days. Also started on regular higher doses of ibuprofen to see if they might help. I had to wait until the following evening before increasing the dose because of a morning appt I couldn’t miss so switched patches around 7 in the evening. However, by 10 I was starting to feel not only the expected ‘kick’ but also somewhat nauseated. Again, partly expected that and was used to it with the lower strength, but had duly taken the prescribed anti-emetic prior to the switch to prevent nausea and went to bed expecting it to start working fairly soon. However, when I woke up the next morning I was still feeling off colour and wasn’t up to eating much – the cyclizine was also making me very sleepy so spent a fair few hours in bed, but it wasn’t long before the nausea turned to vomiting, and within 12 hours I found that was all I was doing – sleeping and chucking. When things hadn’t improved by Friday morning I phoned the GP who suggested I drop back to the lower strength patch and also start another anti-emetic – buccastem which she hoped would improve things. So I duly removed the strong patch at lunchtime, took the buccastem and went to sleep. When I woke 3 hrs later (to be sick once more) I stuck on the lower dose patch but within an hour felt a lot worse so just removed it as well. An hour later and I finally started to feel somewhat better and thought everything was fine. But wasn’t to be. I was sick twice more before I settled down for the night finally at 2 am and despite sleeping fairly well until 8, woke up and immediately chucked up again. SO at this point, I knew I was in trouble as I was now bringing up small flecks of blood too – testament to my utterly dried out throat from the SJS and now the dehydration too, and so phoned the on-call Dr, who was lovely and sensibly said he’d organise an ambulance to get me into A&E for some fluids & better drugs etc. So I spent 6 hours in the A&E of the Royal (my choice) with a superb young doc treating me very sensibly with 2 litres of saline and some IV valoid which didn’t do much, so he then moved up to IV ondansetron (Zofran). Not a usual anti-emetic by any standard and I was frankly surprised at getting it, as it’s normally only provided to those on chemo, but it worked (as before) within 10 mins and for the first time in 3 days I finally felt more like myself and up to eating/drinking which was wonderful.The really more incredible outcome of all of that was him sending me home on 2 days worth of Zofran and it not only keeping my stomach settled, but completely sorting out my bone pain. My consultant friend (Dr. Gary McCleane) who’d originally provided it to me after one of his own treatments caused nausea, had suggested I try it for the bone pain, but I’d only just started on the patches, and felt I wanted to give them a go first. But the unfortunate aspect of that particular drug is that it’s hugely expensive, and equally not licenced for pain relief, so if I do want to go down that route it will be possibly some job to undertake to do so. However, at least my GP is willing to consider it, but for the meantime has once again started me on the anti-inflammatory route. Just have to see how I go.

And if you’ve been interested enough to read this far, then I’m grateful. Well known for my verboseness at the best of time, I tend to like to provide as much info to set the scene as possible, but please just remember this is a “catch-up” post after all and two months worth of catching up to do :)!! Future ones should be somewhat shorter, as they’ll not be so personally orientated as this one has been but hopefully more about faith and beliefs etc.

Advertisements